Jump to content

CymbaltaHater: 15 Years Cymbalta, fewer on Buproprion, Lamictal


CymbaltaHater

Recommended Posts

CymbaltaHater

Introduction. 61 years old, male. I take Cymbalta, Buproprion and Lamictal. I will continue with Buproprion and Lamictal after Cymbalta tapering is complete.

 

Before I started Cymbalta I tried several SSRI's. They made me feel better but have terrible side effects including shaking hands, erectile dysfunction even with Viagra and the other one, and they poop out. On advice of Shrink I switched to Cymbalta and after 15 years on it now I must taper. It has never pooped out, but the erectile dysfunction can last for several months until it decides to cooperate, usually while dreaming at night. Since having to get out of bed to disrobe ruins the moment, I started to sleep in the nude in order to be ready for action upon waking. Even then it is an uncertain proposition. I am divorced twice, do not want a relationship. and even if I did it would still be sexually unsatisfying (for me). A relationship with Rosey Palm and her five sisters is difficult enough.

 

After taking 60 mg for years I reduced to 30 milligrams by simply taking one generic capsule rather than 2. I did not know about the severe symptoms associated with Cymbalta withdrawal.  When I first reduced, after about a week I became nauseous and vomited multiple times per day, often for minutes at a stretch to the point I had trouble taking a breath. The symptoms lasted about a month. I thought I might have pancreatic cancer and my doctor scheduled me for a GI scope exam. It was normal. The doctor did not know I was quitting Cymbalta. I have now been taking 30 mg/day consistently now for about 6 months. During that time I came to realize my sickness was due to Cymbalta withdrawal.  It was this website that made me realize it plus the fact I remembered the shrink did tell me to be very careful when I discontinue the Cymbalta and he rolled his eyes but gave no further details.

 

Before I reduced to one pill per day my symptoms became absolutely intolerable. I visited Rosey less and less often, my hand shaking became so severe I cannot write by hand because it is so completely illegible it looks like a young child's scribbling. Using the keyboard is difficult because my hands miss the key I intend to press, and using the mouse requires my left hand to apply pressure on my right hand to keep it from jerking around so much. I also had to adjust the mouse settings to better allow for  shaking. My legs also became week above the knees, and I was unable to control them. I could not walk down a straight hallway without crashing into the walls. Sometimes I could barely crawl.  I would fall often and crash into furniture and the walls every time I went from one room to another. I had to keep my arms and hands ready to save myself from harm, but I was still falling, even over a pair of socks on the floor. I could not live that way anymore and I was able to associate it with Cymbalta because my hands started to shake, much more mildly than they do now, as soon as soon as I started the SSRIs. After reducing to one pill (30 mg) per day, I still have those symptoms but to a much lesser degree.  I am now sure it is the Cymbalta that was and is responsible for it all.

 

 This site recommends 10% per month.  I bought #4 gel caps and a filling machine. I filled ten capsules with nine 30 mg pills. Unfortunately my hands shake so severely that many of the beads went flying off. I suspect about 20% reduction is what resulted with no adverse effects. I took those ten pills once per day until gone. Because of the problem with my shaking hands, I decided to figure out a better method of reducing. I have. I went to a store that sells cloth and sewing supplies. For a couple of bucks I purchased some very sharp dress-maker needles with an end I could firmly grip. I also got a pin cushion.  The pin is so sharp it is easy to puncture the 30 mg capsule, after I stabilize my right hand.  For several days I let the pin penetrate the capsule at one end and pushed it through to penetrate the other end and come out that side. It now looked like a hot dog on a stick through both ends of the hot-dog.  The pin allowed me to hold the capsule steady while I twisted the two sides of the capsule into a container until they separated. There was a lot of loss and ruined capsules. 

 

I went back to the store and purchased a nifty device used to retrieve thread from under the business end of a sewing machine, the part that goes up-and-down and holds the sewing needle. The device was pointed at one end, and tapered up to the handle. I already had a hobby puncturing tool that had a larger diameter at the sharp end  than the pin, but more narrow than the nifty sewing device. Because the pin puncture was so small, no beads would come out of it. With the hobby tool, I was able to enlarge the pin hole but alas still no beads came out. But the sewing device tapered up to a very large diameter and I can easily create a hole big enough to let a single bead at a time come out of the hole when I give a slight squeeze to the capsule. I learned quickly how not to make the entire capsule to crack open, which is why I enlarge the hole in successive steps.  I squeeze each capsule such that the bead escapes to the top of my cell phone that has black glass on it. The beads are easily identified. I have a rubber protector on the phone which contains the beads on the glass. For a little over a week I removed 20 beads from each capsule before taking it.  I close up the hole with Burt's Bees chapped lip stick. It works great and is non-toxic. After over 3 weeks at a 10% taper, this morning I removed 40 beads which is contrary to advice given on this side. If I become sick again I know what to do at the first sign of nausea or other symptom. I want off Cymbalta as soon as possible so I am being more aggressive than perhaps I should in the hope I am one of those who can. If not, I will go slower. Good luck. My method of removing a counted number of beads really works, and I doubt a few beads more or less would matter much, at least not to me.

Edited by scallywag
tags
Link to post
  • Moderator Emeritus
scallywag

CymbaltaHater -- Welcome to Surviving Antidepressants (SA)

 

Thanks for posting about your experiences -- good and bad -- about tapering your Cymbalta dose. I've been reducing my Cymbalta dose for more than a year now and share your frustration with those $&@% beads.

 

In my name-brand 30 mg capsules there are about 275 beads. So daily variation of 3-5 beads at 30 mg makes little difference. As your dose gets lower, you'll be better off counting the beads of your dose rather than the beads you remove from a capsule. 3-5 beads at 50 beads is a 6-10% daily variation which is likely to destabilize your CNS (central nervous system); CNS instability = symptoms. I hope you'll consider switching to counting beads of your dose when your dose gets around 16 mg (150 beads).

 

Topics you may have already read but still relevant to your situation so I'll post them for quick reference:

Why taper by 10% of my dosage?.

Tips for tapering off Cymbalta (duloxetine)

Counting beads in a capsule versus weighing.

 

For future consideration:

Tips for tapering off Wellbutrin XR, SR, XL (bupropion)

Tips for tapering off Lamictal (lamotrigine)

 

I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy